Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Norman, OK

March 26, 2017Carter County, Jefferson County, Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 6:26 PM CDT for Carter County, Jefferson County, Love County, Oklahoma. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 6:26 PM CDT (23:26 UTC)
Expired
Mar 26, 2017, 7:15 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Carter County, OK, Jefferson County, OK, Love County, OK

The radar

The Altus AFB radar (KFDR), 129 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 6:56 PM CDTHAIL 1.752 W Wilson, OK.
Mar 26, 6:57 PM CDTHAIL 11 E Wilson, OK
Mar 26, 7:00 PM CDTHAIL 1.75Lone Grove, OK
Mar 26, 7:03 PM CDTHAIL 1Healdton, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS54 KOUN 262326
SVROUN
OKC019-067-085-270015-
/O.NEW.KOUN.SV.W.0036.170326T2326Z-170327T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
626 PM CDT SUN MAR 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Jefferson County in southern Oklahoma...
  Northwestern Love County in southern Oklahoma...
  Southwestern Carter County in southern Oklahoma...

* Until 715 PM CDT

* At 625 PM CDT, a severe thunderstorm was located 6 miles 
  southwest of Petersburg, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lone Grove, Healdton, Wilson, Ringling, Grady, Rubottom, Oscar,
  Cornish, Courtney and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3386 9787 3429 9774 3428 9717 3389 9745
      3392 9749 3390 9755 3390 9759 3392 9760
      3395 9759 3399 9767 3398 9770 3394 9773
      3393 9776 3392 9776 3392 9778 3389 9778
      3390 9780 3386 9783
TIME...MOT...LOC 2325Z 208DEG 39KT 3386 9768 

HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
632 
WWUS54 KOUN 262350
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
650 PM CDT SUN MAR 26 2017

OKC019-067-085-270015-
/O.CON.KOUN.SV.W.0036.000000T0000Z-170327T0015Z/
Jefferson OK-Love OK-Carter OK-
650 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN JEFFERSON...NORTHWESTERN LOVE AND SOUTHWESTERN
CARTER COUNTIES...

At 650 PM CDT, a severe thunderstorm was located 6 miles southeast of
Ringling, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lone Grove, Healdton, Wilson, Ringling, Grady, Rubottom, Cornish,
Courtney and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 9717 3389 9745 3392 9749 3390 9755
      3390 9759 3392 9760 3395 9759 3399 9767
      3398 9770 3429 9763
TIME...MOT...LOC 2350Z 208DEG 39KT 3410 9753 

HAIL...1.50IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:58 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 26, 2:58 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
258 PM CDT Sun Mar 26 2017

.DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.

A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  75 /  30   0   0  20
Hobart OK         50  71  48  73 /  10   0   0  40
Wichita Falls TX  51  75  51  78 /   0   0   0  40
Gage OK           44  71  45  68 /  30   0   0  60
Ponca City OK     50  67  45  72 /  60  10   0  10
Durant OK         59  75  51  77 /  50   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/03
Hazardous weather outlook, Mar 26, 11:51 AM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook...corrected...
National Weather Service Norman OK
1151 AM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-271700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across parts of
Oklahoma, surrounded by Slight and Enhanced Risk areas that cover
additional parts of Oklahoma and western north Texas.

Location...
The Moderate Risk area is east of a line from Waurika to Duncan
to El Reno to Guthrie, and south of a line from Guthrie to Stroud.
This includes the Oklahoma City metropolitan area, Pauls Valley,
Ardmore, Seminole, Ada, Atoka and Durant.

To the west of the Moderate Risk area, there is a Slight and
Enhanced Risk of severe weather across northern and western
Oklahoma, to the east of a line from Laverne to Clinton to Lawton
to Clay County Texas.

Timing...
4 pm through midnight.

Impacts...
Large hail up to tennis ball size will be the main hazard.
Damaging winds and tornadoes will also be possible.

Discussion...
Much higher humidity continues to move north through north Texas
and into Oklahoma this afternoon. This moisture will allow the
atmosphere to become very unstable this afternoon and evening.

Scattered storms are expected to develop mid to late afternoon
across western sections of north Texas and western Oklahoma and
become severe as they move east-northeast. The atmospheric wind
shear will support supercell thunderstorms with the associated
risk of large hail, damaging winds, and the potential of isolated
tornadoes. The highest chances of severe weather will be across
central, south central and southeast Oklahoma where instability
will be the highest. Storms are expected to move out of the area
around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
central, western, and southern Oklahoma and portions of north
Texas should prepare for severe weather operations from about
4 pm through midnight.

.Fire weather...
Fire Danger will be very high across southwestern Oklahoma and
western north Texas as dry air moves in behind a dryline. A Red
Flag Warning is in effect through early evening for this area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

removed excessive characters in first paragraph.

In the hours before

Local storm report, Mar 26, 5:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 E PAOLI               34.83N 97.24W
03/26/2017  E2.50 INCH       GARVIN             OK   STORM CHASER

&&

EM
Special weather statement, Mar 26, 5:56 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
556 PM CDT SUN MAR 26 2017

OKZ040>042-262330-
Pontotoc OK-Garvin OK-Murray OK-
556 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pontotoc...
southeastern Garvin and northeastern Murray Counties Until 630 PM
CDT...

AT 555 PM CDT, a strong thunderstorm was located 4 miles southeast of
Wynnewood, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3455 9718 3461 9720 3480 9691 3459 9680
TIME...MOT...LOC 2255Z 245DEG 24KT 3461 9711

..speg.
Local storm report, Mar 26, 6:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SW BYARS              34.83N 97.10W
03/26/2017  E1.75 INCH       GARVIN             OK   NWS EMPLOYEE

&&

EM
Special weather statement, Mar 26, 6:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
614 PM CDT SUN MAR 26 2017

OKZ006-262345-
Alfalfa OK-
614 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
645 PM CDT...

AT 613 PM CDT, a strong thunderstorm was located near Burlington,
moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 9840 3693 9854 3700 9854 3700 9816
TIME...MOT...LOC 2313Z 223DEG 20KT 3695 9844

MAHALE
Local storm report, Mar 26, 6:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             8 ESE WYNNEWOOD         34.60N 97.03W
03/26/2017  E2.25 INCH       MURRAY             OK   STORM CHASER

&&

EM
Local storm report, Mar 26, 6:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 SW WARWICK            35.65N 97.05W
03/26/2017  E1.75 INCH       LINCOLN            OK   TRAINED SPOTTER

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:31 AM CDTRed Flag WarningOUNBeckham, Greer, Harmon, Jackson, Tillman16 hr
Mar 26, 1:10 PM CDTSpecial Weather StatementOUNCleveland35 min
Mar 26, 1:21 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma23 min
Mar 26, 2:06 PM CDTSpecial Weather StatementOUNPottawatomie24 min
Mar 26, 2:44 PM CDTSpecial Weather StatementOUNPottawatomie31 min
Mar 26, 4:17 PM CDTSpecial Weather StatementOUNStephens28 min
Mar 26, 4:32 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens43 min
Mar 26, 4:59 PM CDTSpecial Weather StatementOUNMcClain31 min
Mar 26, 5:01 PM CDTSpecial Weather StatementOUNMurray29 min
Mar 26, 5:09 PM CDTSevere Thunderstorm WarningOUNGarvin51 min
Mar 26, 5:20 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
Mar 26, 5:31 PM CDTSpecial Weather StatementOUNPottawatomie29 min
Mar 26, 5:38 PM CDTSpecial Weather StatementOUNAlfalfa37 min
Mar 26, 5:44 PM CDTSevere Thunderstorm WarningOUNMcClain, Pottawatomie46 min
Mar 26, 5:52 PM CDTTornado WarningOUNGarvin, McClain23 min
Mar 26, 5:53 PM CDTSevere Thunderstorm WarningOUNHarper52 min
Mar 26, 5:53 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie40 min
Mar 26, 5:56 PM CDTSpecial Weather StatementOUNMurray34 min
Mar 26, 6:02 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray, Pontotoc43 min
Mar 26, 6:14 PM CDTSpecial Weather StatementOUNAlfalfa31 min
Mar 26, 6:19 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma41 min
Mar 26, 6:21 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole39 min
Mar 26, 6:30 PM CDTSevere Thunderstorm WarningOUNSeminole30 min
Mar 26, 6:36 PM CDTSevere Thunderstorm WarningOUNAlfalfa22 min
Mar 26, 6:41 PM CDTSevere Thunderstorm WarningOUNHarper, Woods29 min
Mar 26, 6:41 PM CDTSevere Thunderstorm WarningOUNPontotoc49 min
Mar 26, 6:55 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole50 min
Mar 26, 6:57 PM CDTSpecial Weather StatementOUNLincoln33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.